Oklahoma, 2023

Wildfire in Oklahoma, September 6 to 8, 2023

September 6 to 8, 2023 · NWS OUN · 1 event in 1 county or zone

Hot temperatures, combined with very dry fuels, lead to a significant fire start and spread across portions of Atoka County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Hot temperatures, combined with very dry fuels, lead to a significant fire start and spread across portions of Atoka County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 6, 11:22 AM CST, 8 minutes earlier.

Area forecast discussion, Sep 6, 11:22 AM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1222 PM CDT Wed Sep 6 2023

...New AVIATION...

.UPDATE...
Issued at 946 AM CDT Wed Sep 6 2023

Very large swath of smoke/haze is evident from latest surface
plots with prominent visibility reductions extending from
Oklahoma and northward into South Dakota. The HRRR smoke model
clearly shows a large plume of smoke being transported S/E within
the low-level ridge. Higher modeled concentrations (10 to 15
micrograms per cubic meter) to reach our northern tier of counties
in north-central Oklahoma today and into tonight. Added haze to
the weather grids for today and will likely do so with the package
later today as the HRRR model shows smoke concentrations not
lifting northeast until late tomorrow.

Thompson

&&

.SHORT TERM...
(Today and tonight)
Issued at 247 AM CDT Wed Sep 6 2023

Models show the frontal boundary stalling in north TX today. Cooler
temperatures are expected north of the boundary with highs ranging
from around 90 to upper 90s across most of the area. Some storms
could develop near the boundary later this afternoon so depending on
where exactly the boundary stalls a few storms may affect areas near
the Red River. However, most of the activity could remain south of
the fa.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 247 AM CDT Wed Sep 6 2023

Southerly winds and the heat will return to the entire fa Thursday.
Models show a sfc low developing in SE CO/NE NM. This sfc low is
expected to move into parts of the fa Friday with a boundary
extending across the fa but there is some uncertainty on position of
sfc features which will have an impact on temperatures and fire
weather concerns Friday.

The hot temperatures, triple digit highs, will return Thursday with
the southerly winds and warm 850mb temps. Models show H850 temps
ranging from around 26C to 30+C Thursday afternoon. With the hotter
temperatures, heat index values of 105+ will also return, especially
across portions of southern OK and western north TX making the
possibility for a heat advisory in the fa fairly high for Thursday.
Like previously mentioned, depending on the position of sfc
features, another hot day with 105+ heat indices could be possible
Friday afternoon in at least portions of the fa.

Thursday and Friday could also see elevated fire weather conditions
in parts of western OK and western north TX although there is more
uncertainty on Friday compared to Thursday due to the uncertainty of
positions of sfc low/boundary Friday afternoon.

There is a low chance for showers/storms to develop late Thursday
evening/night. This activity could develop on the nose of the LLJ
that is expected to strengthen. Models also show a weak
disturbance moving through the flow that could combine with the
sfc features to bring a chance for showers/storms to parts of the
fa Friday/Friday night.

A shift to a cooler and wetter weather pattern will be possible this
weekend into next week. Models show the center of the upper high
slowly shifting westward with NW flow developing over the area.
Disturbances moving through this flow could bring a more widespread
chance for showers/storms over the weekend into next week.
Temperatures are also expected to become closer to normal or
possibly even below normal next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1220 PM CDT Wed Sep 6 2023

Aviation concerns largely center around a plume of smoke that has
made its way into northern Oklahoma this morning. MVFR conditions
have been reported at times, with KAVK sitting at 4-mile
visibility most of the morning. However, it appears that with
midday sun, visibility is largely improving. Otherwise, light
northeasterly winds will veer to southeasterly by tomorrow morning
and increase somewhat to about 10 knots. Clear skies are expected.

Meister

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  99  73 100 /   0  10  10  10
Hobart OK         68 105  75 105 /   0   0   0  10
Wichita Falls TX  73 106  78 109 /   0   0   0  10
Gage OK           63 104  66  98 /   0  10  10  10
Ponca City OK     63  96  68  95 /   0  10  20  10
Durant OK         71 104  76 105 /  10  10  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...01
LONG TERM....25
AVIATION...04
Hazardous weather outlook, Sep 6, 2:16 AM CST, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
316 AM CDT Wed Sep 6 2023

OKZ004>048-050>052-TXZ083>090-070830-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
316 AM CDT Wed Sep 6 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
A few isolated storms will remain possible early this morning.
Cloud to ground lightning and gusty winds will be the main
concerns.

A few isolated storms may affect some areas along the Red River
later this afternoon and early evening, although most of the
activity is expected to remain south. If these storms do occur,
gusty winds will be the main concern.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Some thunderstorms could develop and affect areas east of I-35
late Thursday evening and night. Some of these storms could become
strong to severe with strong winds and hail the main concerns.

There are low storm chances again Friday and Friday night mainly
across portions of southern Oklahoma and western north Texas.

More widespread and higher rain chances are expected over the
weekend into next week.

.Heat...
Triple digit temperatures and heat indices will be possible
Thursday and Friday, especially across portions of southern
Oklahoma and western north Texas.

.Fire Weather...
Elevated fire weather conditions will be possible both Thursday
and Friday afternoons across portions of western Oklahoma and
western north Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Sep 6, 7:39 AM CST, 3 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
839 AM CDT Wed Sep 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     Tstm Wnd Dmg     1 E Haynesville         34.09N 98.90W
09/05/2023                   Wichita            TX   Trained Spotter

            Downburst caused damage to power lines,
            fences, and several buildings including one
            home. Time estimated by radar.

&&
Local storm report, Sep 6, 7:50 AM CST, 3 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
850 AM CDT Wed Sep 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     Tstm Wnd Dmg     5 N Fort Sill           34.73N 98.41W
09/05/2023                   Comanche           OK   Public

            Public reported very strong winds which
            resulted in tree damage.

&&

OUN
Local storm report, Sep 6, 7:52 AM CST, 3 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
852 AM CDT Wed Sep 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     Tstm Wnd Dmg     2 NNE Pink              35.29N 97.11W
09/05/2023                   Pottawatomie       OK   Emergency Mngr

            Siding removed from barn with debris strewn
            across property. Time estimated by radar.

&&
Local storm report, Sep 6, 8:05 AM CST, 3 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
905 AM CDT Wed Sep 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     Hail             2 WSW Bethel Acres      35.29N 97.09W
09/05/2023  E1.50 inch       Pottawatomie       OK   Storm Chaser

            Social media picture. Location estimated by
            radar.

&&
Local storm report, Sep 6, 8:50 AM CST, 2 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
950 AM CDT Wed Sep 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     Tstm Wnd Dmg     1 NW Lake Thunderbird   35.24N 97.24W
09/05/2023                   Cleveland          OK   Public

            Several trees damaged near Indian Point Rd.
            (near Thunderbird Boathouse). Time estimated
            by radar.

&&

OUN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Atoka

When
September 6, 11:30 AM CST to September 8, 12:00 AM CST
Where
Atoka forecast zone
Reported by
Park/Forest Service
Coordinates
34.374, -96.038 (the zone’s center; the record gives no point)

The 'Limestone Gap Fire' spread over 5,824 acres across northern Atoka County. End time is approximate.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139409.